Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Taken Indomethacin for cluster headache. Have high BP and strange sensation in head. Should medicine be stopped?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
I have been taking Indomethacin for one week to relieve cluster headaches. While it works to control the pain, my blood pressure is running around 155/95 and I have a very strange zapping sensation in my head. Are these side effects enough to warrant stopping the Indomethacin? (I must admit that it has taken months to find a medication that works, and I feel bothersome to my prescribing doctor.)
Posted Wed, 21 Aug 2013 in Headache and Migraines
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.

I am so sorry to hear about these headaches and the current increased in your blood pressure. Doctors are there for you and feel comfortable talking to them as often as possible. I will never consider my patient bothersome and unless otherwise, a colleague would not do so.

From the information you have provided, high blood pressure is not a typical symptom of indomethacin side effects. The increase in blood pressure may actually be explained by the extra anxiety, stress etc caused by these headaches that you have been having. Also, try to control it again in a more relaxed state, and maybe by a professional for us to see if it is constant and reproducible. Please, what have been your regular and last blood pressure readings?
Indomethacin can cause people to become dizzy, lightheaded, drowsy, or less alert than they are normally.

These symptoms do not warrant you to stop this drug. What I will advice now is that you closely monitor any new symptoms or aggravation of existing ones and report promptly. This will ensure that we don't remain blinded by this drug and maybe miss out on some other ongoing process which requires a totally different treatment.

However, the most feared complication of this drug is bleeding in the stomach. Please, report any abdominal pains early. Also, keep the dosages as prescribed by your doctor. If you need to use it over a long time, then you may want to add another medication to protect the stomach.

Hope this addresses your query fully. If you do have follow up questions related to this, please ask the and I shall answer them promptly.I wish you well as you continue with this medication.

Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor